MAUDE Adverse Event Report: K2M, INC. DEFORMITY ROD REDUCER; BASE CAMP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. DEFORMITY ROD REDUCER; BASE CAMP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 2901-90110
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Visual inspection: the device was inspected, and no deformities or abnormalities were observed.Functional inspection: during functional testing, the instrument was able to reduce smoothly when rotated and when using the button function.The instrument was tested with both a sample screw and the screw that was used in surgery.The instrument was able to reduce a sample rod in both screws as intended.To remove the reducer, a twisting motion was applied.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.The everest degenerative surgical technique was reviewed and the following relevant information was identified: rod persuasion & reduction: for reductions up to 60 mm into everest screws, the everest basecamp reducers may be used.The reducers grasp onto the screw head by applying an axial downward force.Multiple basecamp reducers may be used on adjacent segments to facilitate correction.For quick reduction, press the release button on the basecamp reducer and slide the tube down to meet the rod.If gradual or more powerful reduction is desired, rotate the proximal end of the reducer in a clockwise direction.If additional torque or a ratchet mechanism is needed to persuade the rod, a t-handle can be connected to the proximal end of the reducer for additional leverage using a quick connect hex wrench.Once the instrument is in its proper position, turn the proximal handle in a clockwise direction until desired reduction is achieved and the rod is fully seated.The everest set screw may be passed through the center of the basecamp reducer and threaded into the implant housing using the provisional driver to provisionally tighten the construct.To disengage the basecamp reducer, press the release button and pull the reducer upward while twisting to disengage from the implant housing.The root cause could not be determined conclusively.According to device history records, the instrument was manufactured in 2015.Aging, wear, or repeated use over the lifetime of the instrument may have also contributed to difficulty during surgery.
 
Event or Problem Description
It was reported that while trying to place a temporary rod in preparation for tlif, an everest mi single action rod reducer tip fractured and became stuck on an everest polayaxial screw at the l5 level.The surgeon was able to get the reducer off of the screw with aggressive force.After tlif, the surgeon tried to reduce the same left l5 screw while attempting to place the final rods.Both basecamp rod reducers popped off of the screw once they were fully reduced.The surgeon then tried to use a denali and an everest mi offset rod reducer, but they also popped off.It was determined that the screw was bent and it was removed and replaced with a new one.Surgery was successfully completed with another reducer and an hour and a half delay.This report represents the first of two basecamp rod reducers.
 
Additional Manufacturer Narrative
Corrected root cause to: to remove the reducer, a twisting motion was applied.It is possible the instrument may have been unintentionally twisted fully or partially, allowing the reducer to disengage prematurely from the screw.However, as certain maneuvers applied during actual surgery could not be replicated during functional testing, the root cause could not be determined conclusively.
 
Event or Problem Description

Brand Name
DEFORMITY ROD REDUCER; BASE CAMP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10197653
Report Number3004774118-2020-00127
Device Sequence Number16784366
Product Code LXH
UDI-Device Identifier10888857040663
UDI-Public10888857040663
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2901-90110
Device Lot NumberDJAYA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2020
Initial Date Received by Manufacturer 05/29/2020
Supplement Date Received by Manufacturer06/26/2020
Initial Report FDA Received Date06/25/2020
Supplement Report FDA Received Date07/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;